Montana, 2020Winter Storm in Montana, September 7 to 8, 2020
September 7 to 8, 2020 · NWS BYZ · 4 events in 4 counties and zones
A late summer cold-air mass moved into the Billings Forecast Area just in time for the opening weekend of hunting season. The cold air, combined with an upper low over Idaho, resulted in the first snow of the season for the mountains, as well as some of the foothill locations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late summer cold-air mass moved into the Billings Forecast Area just in time for the opening weekend of hunting season. The cold air, combined with an upper low over Idaho, resulted in the first snow of the season for the mountains, as well as some of the foothill locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 7, 9:22 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 7, 9:22 AM MST, 2 hours 38 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1022 AM MDT Mon Sep 7 2020
.UPDATE...
Rain band is progressing south across the area this morning and
filling in nicely. Some areas have already seen 0.50 to 1.0 inches
of rain already this morning. Most areas should still see the
advertised 0.50 to 0.75 inches of rain with higher totals near the
mountains and northeastern areas. Expect a wet, cold and breezy
day. Winter weather highlites remain on track as well with snow
levels gradually dropping through the day. Have updated pops, QPF,
and winds to latest trends. Previous forecast discussion and an
updated aviation discussion are below. STP
&&
.DISCUSSION...
Today through Wednesday night...
Precipitation has begun to fall north of a line from Harlowton to
Baker as of 3 AM. Precip will continue to increase in coverage
through the rest of the CWA by 9 AM. The lower elevations will
see rain while the mountains will see upwards of 15 inches of
snow through tonight, with the greatest amounts on northeast
facing slopes. The advisory for the Beartooth Mountains, Pryors,
and Bighorn Mountains has been upgraded to a Winter Storm Warning.
A Winter Weather Advisory has been issued for the Melville
foothills which could see up to 5 inches of snow. Rain will
transition to snow as snow levels will drop this evening in the
foothills. Temperatures will drop to near record low tonight.
Precip will end Tuesday morning as the main trough axis moves
out of the area. High temps will stay well below normal with
another chance at record low temperatures Tuesday night.
High temperatures today will be warmest in the morning, around
mid to upper 40s, and continue to fall throughout the rest of the
day and into tonight. High temps tomorrow will be in the upper 40s
to low 50s. Low temperatures tonight and Tuesday night will drop
into the mid 20s to low 30s.
Carrothers
Wednesday through Sunday...
Mostly dry and quiet weather will persist thru the latter half of
the week and next weekend, with rising heights and a building
ridge over the northern Rockies and high plains. Thus, look for a
warming trend beginning Wednesday after a couple days of chilly
conditions.
Latest model trends show the cut off low over the central Rockies
becoming slower to eject through the plains. In fact, with a
Pacific jet well to our north, ensemble consensus is for the low
to drift slowly northward into WY by Thursday. the low will be
filling and lacking moisture, but we could see some showers in our
south (mainly mountains/foothills) by late Thursday into early
Friday. The other impact from this scenario is a more gradual
warmup thru the week. Nonetheless, once the low departs, we should
see mid 70s to mid 80s become common by Friday and next weekend
(i.e. a return to above normal temps).
JKL
&&
.AVIATION...
Precipitation will expand southward this morning and then persist
through the early evening in the form of lower elevation rain and
mountain snow. MVFR to IFR conditions can be expected at all TAF
locations today, and mountains will become completely obscured by
early afternoon. Precipitation will gradually taper off from
north to south tonight, and conditions should improve to VFR.
Expect NE-E winds of 15-25 kts across the region today, w/
easterly gusts up to 35 kts at KLVM this evening.
JKL/RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Tue Wed Thu Fri Sat Sun
-------------------------------------------------------
BIL 048 033/051 033/065 041/069 045/078 049/080 051/081
+/R 81/U 00/U 00/U 00/U 00/U 11/U
LVM 049 027/049 025/066 035/072 040/079 043/081 045/083
+/R 90/U 00/U 00/U 00/U 00/U 00/U
HDN 050 032/052 028/064 037/070 040/076 045/080 046/081
+/R 81/B 00/U 00/U 10/U 00/U 11/U
MLS 051 032/052 032/064 041/070 044/075 046/078 048/079
+/R 30/U 00/U 00/U 10/U 00/U 11/U
4BQ 049 032/050 030/061 038/068 042/072 045/078 048/080
+/R 81/U 00/U 01/U 11/U 00/U 11/U
BHK 049 030/049 029/062 037/069 043/073 044/077 046/078
+/R 40/U 00/U 00/U 11/U 10/U 11/U
SHR 052 027/045 022/059 033/066 037/073 043/078 044/081
+/R +3/J 00/U 01/U 21/U 00/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MDT Tuesday FOR
ZONES 56-66.
Winter Storm Warning in effect until noon MDT Tuesday FOR
ZONES 67-171.
Winter Weather Advisory in effect until 6 AM MDT Tuesday FOR
ZONES 68-172.
WY...Winter Storm Warning in effect until noon MDT Tuesday FOR
ZONE 198.
&&
weather.gov/billingsHazardous weather outlook, Sep 7, 2:52 AM MST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
352 AM MDT Mon Sep 7 2020
MTZ056-066-172-071100-
Red Lodge Foothills-Beartooth Foothills-Melville Foothills-
352 AM MDT Mon Sep 7 2020
This Hazardous Weather Outlook is for portions of south central
Montana.
* WHAT...Wet snowfall.
* WHERE...Along the foothills.
* WHEN...Today into tonight.
* ADDITIONAL DETAILS...Wet snow may accumulate to 2 to 5 inches
near Melville, McLeod, Nye, Roscoe and Red Lodge. Travel may be
impacted by slushy roads and poor visibility in these areas. Any
snow accumulation will melt quickly on Tuesday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
Winter Storm, Red Lodge Foothills
- When
- September 7, 12:00 PM MST to September 8, 4:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches was reported across the area along with some tree damage.
Winter Storm, Absaroka / Beartooth Mountains
- When
- September 7, 1:00 PM MST to September 8, 4:00 AM MST
- Where
- Absaroka / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Snowfall around 12 inches was recorded in the mountains.
Winter Storm, Pryor/Northern Bighorn Mountains
- When
- September 7, 1:00 PM MST to September 8, 4:00 AM MST
- Where
- Pryor/Northern Bighorn Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.326, -108.259 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 13 inches were reported across the area.
Winter Storm, Northern Big Horn
- When
- September 7, 3:00 PM MST to September 8, 4:00 AM MST
- Where
- Northern Big Horn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches was reported across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, September 7 to 9, 202016 deaths · $270,000 · 57 kt wind · 6 events
- Wildfire in Oregon, September 7 to 30, 20207 deaths · 38 injured · 11 events
- High Wind and Strong Wind in Oregon, September 7 to 8, 20205 deaths · $3.6 billion · 80 kt wind · 8 events
- Heavy Snow and High Wind in Utah, September 7 to 9, 20201 death · 24 injured · $8.6 million · 86 kt wind · 9 events
- Wildfire and Dust Storm in Washington, September 7 to 28, 20201 death · 2 injured · $15 million · 18 events
- High Wind in Washington, September 7 to 8, 2020$1.1 billion · 58 kt wind · 3 events
- High Wind in Oregon, September 7, 20201 death · 54 kt wind · 2 events
- Flash Flooding and Hail in Ohio, September 7 to 8, 2020$1.3 million · 2 in hail · 29 events
- Wildfire and High Wind in Idaho, September 7 to 8, 2020$2.6 million · 56 kt wind · 3 events
- High Wind in Idaho, September 7 to 8, 20202 injured · $300,000 · 67 kt wind · 15 events
- Tornado and Flash Flooding in Ohio, September 7 to 8, 2020$120,000 · EF0 · 38 events
- Wildfire in Idaho, September 7 to 12, 2020$600,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918960, 918958, 918971, 918961.